Tigecycline-induced coagulopathy

Document Type

Article

Publication Title

American Journal of Health-System Pharmacy

Abstract

Purpose. A case of coagulopathy in association with tigecycline use is described. Summary. A 63-year-old morbidly obese, wheelchair-bound man was hospitalized for assessment of a possibly infected decubitus ulcer and surgical evaluation for placement of a diverting colostomy; he had been transferred from another facility after initiation of triple-Agent antimicrobial therapy for suspected fecal infection of the ulcer. Based on the results of an ulcer swab culture, the patient's antibiotic regimen was modified (initially to i.v. ertapenem and then to tigecycline on hospital day 10). An International Normalized Ratio (INR) value obtained incidentally within days of tigecycline initiation was slightly elevated (1.2), but no workup was performed at that time. It was determined that the patient would benefit from a colostomy procedure, which was performed about three weeks later (he spent most of the intervening time at a rehabilitation facility, where i.v. tigecycline therapy was continued). During a routine preoperative workup, the patient's INR was found to be elevated (2.1). No identifiable causes for the INR elevation were noted, and the coagulopathy was treated successfully with fresh frozen plasma; the colostomy procedure was uncomplicated. Postoperatively, it was theorized that the development of coagulopathy in this case might have been secondary to tigecycline use. After discontinuation of tigecycline therapy and a switch to an alternative antimicrobial regimen, the patient's INR values normalized within a few days. Conclusion. A patient with a possibly infected decubitus ulcer was treated with tigecycline and subsequently developed a coagulopathy.

First Page

130

Last Page

134

DOI

10.2146/ajhp150894

Publication Date

2-1-2017

This document is currently not available here.

Share

COinS